Alert archive / Washington / Winter Storm Watches in 2021
Winter Storm Watch 10, NWS Spokane, WA
NWS Spokane, WA issued this winter storm watch at Dec 21, 2021, 4:33 AM PST for Bonner County, Boundary County, Kootenai County, Idaho; 4 counties in Washington. It took effect at Dec 21, 2021, 10:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 21, 2021, 4:33 AM PST (12:33 UTC)
- In effect from
- Dec 21, 2021, 10:00 PM PST
- Expired
- Dec 21, 2021, 2:33 PM PST
- In force
- Issued by
- NWS Spokane, WA
Counties Bonner County, ID, Boundary County, ID, Kootenai County, ID, Chelan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 54 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 0.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215 WWUS46 KOTX 211233 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 433 AM PST Tue Dec 21 2021 IDZ001-WAZ037-212300- /O.NEW.KOTX.WS.A.0010.211222T0600Z-211222T2000Z/ Northern Panhandle-Northeast Mountains- Including the cities of Eastport, Sandpoint, Colville, Northport, Bonners Ferry, Orin-Rice Road, Athol, Newport, Flowery Trail Road, Chewelah, Deer Park, Springdale-Hunters Road, Kettle Falls, Schweitzer Mountain Road, and Priest River 433 AM PST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations between 3 to 7 inches possible. * WHERE...Eastport, Sandpoint, Northport, Athol, Newport, Chewelah, Schweitzer Mountain Road, and Priest River. * WHEN...From this evening through Wednesday morning. * IMPACTS...Winter driving conditions are possible. This could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ WAZ048-212300- /O.NEW.KOTX.WS.A.0010.211222T1200Z-211223T1200Z/ Western Chelan County- Including the cities of Holden Village, Stehekin, and Stevens Pass 433 AM PST Tue Dec 21 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... * WHAT...Heavy snow possible. Total snow accumulations between 10 to 16 inches possible. Winds could gust as high as 35 mph. * WHERE...Holden Village, Stehekin, and Stevens Pass. * WHEN...From late tonight through late Wednesday night. * IMPACTS...Winter driving conditions are possible. This may impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ JS
1 follow-up statement
233 WWUS46 KOTX 212233 WSWOTX URGENT - WINTER WEATHER MESSAGE National Weather Service Spokane WA 233 PM PST Tue Dec 21 2021 WAZ048-221515- /O.UPG.KOTX.WS.A.0010.211222T1200Z-211223T1200Z/ /O.NEW.KOTX.WS.W.0014.211222T1200Z-211223T1200Z/ Western Chelan County- Including the cities of Holden Village, Stehekin, and Stevens Pass 233 PM PST Tue Dec 21 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations between 10 and 18 inches. Winds gusting as high as 35 mph. * WHERE...Holden Village, Stehekin, and Stevens Pass. * WHEN...From 4 AM Wednesday to 4 AM PST Thursday. * IMPACTS...Winter driving conditions are possible. This may impact the Wednesday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ001-WAZ037-221515- /O.UPG.KOTX.WS.A.0010.211222T0600Z-211222T2000Z/ /O.NEW.KOTX.WW.Y.0044.211222T0600Z-211222T2000Z/ Northern Panhandle-Northeast Mountains- Including the cities of Eastport, Sandpoint, Colville, Northport, Bonners Ferry, Orin-Rice Road, Athol, Newport, Flowery Trail Road, Chewelah, Deer Park, Springdale-Hunters Road, Kettle Falls, Schweitzer Mountain Road, and Priest River 233 PM PST Tue Dec 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON PST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations between 3 and 9 inches. * WHERE...Eastport, Sandpoint, Colville, Northport, Bonners Ferry, Orin-Rice Road, Athol, Newport, Flowery Trail Road, Chewelah, Deer Park, Springdale-Hunters Road, Kettle Falls, Schweitzer Mountain Road, and Priest River. * WHEN...From 10 PM this evening to Noon PST Wednesday. * IMPACTS...Winter driving conditions are possible. This could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IDZ002-WAZ035-036-221515- /O.NEW.KOTX.WW.Y.0044.211222T0600Z-211222T2000Z/ Coeur d'Alene Area-Upper Columbia Basin-Spokane Area- Including the cities of Rockford, Grand Coulee, Spokane Valley, Coulee City, Creston, Worley, Coeur d'Alene, Davenport, Cheney, Fairfield, Hayden, Post Falls, Airway Heights, Harrington, Odessa, Downtown Spokane, Ritzville, and Wilbur 233 PM PST Tue Dec 21 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON PST WEDNESDAY... * WHAT...Snow expected. Total snow accumulations between 1 and 3 inches. * WHERE...Rockford, Grand Coulee, Spokane Valley, Coulee City, Creston, Worley, Coeur d'Alene, Davenport, Cheney, Fairfield, Hayden, Post Falls, Airway Heights, Harrington, Odessa, Downtown Spokane, Ritzville, and Wilbur. * WHEN...From 10 PM this evening to Noon PST Wednesday. * IMPACTS...Winter driving conditions are possible. This could impact the Wednesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CD
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 3:58 AM PST, 35 minutes earlier.
Area forecast discussion, Dec 21, 3:58 AM PST, 35 minutes before
Area Forecast Discussion National Weather Service Spokane WA 358 AM PST Tue Dec 21 2021 .SYNOPSIS... Today will be mainly dry across the Inland Northwest with plenty of clouds. The arrival of a burst of snow on Wednesday morning will bring the potential for a treacherous morning commute to northeast Washington and north Idaho. Christmas Eve and Christmas Day will trend cooler with chances for light snow. Next week has the potential to be quite cold with temperatures 10 to 15 degrees below average. && .DISCUSSION... Tuesday through Wednesday Night: Today will be a brief break before the beginning of a unsettled, wintry pattern with no end in sight. As the remains of the front shift out of the region, most of the Inland NW will sit under a deck of stratus, or semi-thick fog, throughout the day. Temperatures will remain below freezing, with no new precipitation, and keep most roads slush-free. Tonight, an approaching warm front will bring warm, moist air from the south and intersect with the cooler, Canadian air. With lower snow levels and temperatures below freezing, precipitation will begin in the early evening as snow in the Cascades and northern mountains. Overnight, widespread snow will impact most of the region, including lower elevations such as the Columbia Basin and West Plains. Moving into the later morning hours, snow levels and temperatures will rise, leading to the shift from snow to rain across locations such as the Basin, West Plains, Spokane-C d'A corridor, and Palouse. Overall, snow will be light to moderate, Tuesday night through Wednesday night - 1-3" in the low lands, 4-8" northeastern mountains and northern ID Panhandle, and 10-16" Cascade Crest & Selkirks. Temperatures will peak on Wednesday afternoon with many locations reaching the mid-30s to low 40s, and above average. With the current outlook, Wednesday may be the warmest we see for awhile. Temperatures will be on a downhill, below season normal trend from here. Winds will be light today, but with the arriving front, winds will pick up Wednesday morning into the evening. Wind gusts have the potential to reach 20-30KTs, especially in areas such as the Basin, West Plains, Palouse, and Cascade valleys. JS Thursday: Mild temperatures and windy conditions are expected on THU. Deep southerly flow ahead of an approaching cold front Wednesday night into Thursday morning will keep temperatures in the upper 20s to mid 30s to start the day. Snow levels across the Idaho Panhandle, the Palouse, and Spokane area will support rain or a rain snow mix early Thursday morning prior to the arrival of the front. Look for a wind shift by late morning as the models push a cold front east of the Cascades. West winds of 20 to 25 mph with gusts to 35 mph look to be a good bet for the Columbia Basin, Palouse, and West Plains. With afternoon temperatures in the mid 30s to mid 40s Thursday afternoon, places with an inch or two of snow on the ground may see it disappear. Snow levels will plunge following the passage of the cold front and Cascade Crest and mountains of the Idaho Panhandle will likely receive moderate to locally heavy snow accumulations along and behind the front. Friday (Christmas Eve) and Saturday (Christmas Day): A cold upper level trough will set up off the coast Friday and persist into the weekend. The models forecast a series of upper level disturbances traversing through this cold trough. This pattern has the potential to produce a prolonged heavy snow event for the Cascades with cool, moist upslope flow under a difluent upper level trough. Bursts of snow over the Idaho Panhandle will be possible as well in this flow regime. Timing of individual waves is messy as the models struggle to resolve these small scale features. Snow accumulations into the lowlands of central and eastern Washington are possible in this type of pattern giving hope to fans of having snow for Christmas Eve or Christmas Day. Sunday through Tuesday: A reservoir of very cold air will reside over British Columbia and Alberta early next week. The latest ensemble based forecast suggests that some of that cold air will begin to bleed into the Inland Northwest on Sunday and continue to filter into the region early next week. Our model blend suggests high temperatures in the 20s Sunday then plunging into the teens and low 20s Monday and Tuesday. There is a great deal of model uncertainty with the orientation of the west coast trough by early next week, so the arrival of arctic air is somewhat uncertain at this time. However, it appears that by Wednesday the majority of the models agree that the arctic air will be pushed more forcefully. Confidence is growing that December will come to an end with temperatures colder than we have seen in several years with the potential for widespread sub-zero low temperatures. /GKoch && .AVIATION... 06Z TAFS: The band of light snow will slowly sag and thin across the Palouse and LC Valley, allowing the light snow to end yet the MVFR conditions persist until morning. High clouds are slowing the development of fog/stratus across the Basin, meanwhile under the clearing skies stratus and fog have formed from Colville and Deer park to Bonners Ferry and Sandpoint. This will creep in the Spokane/Coeur d'Alene area by morning with IFR conditions. Under light winds and weak ridging, any stratus will be slow to budge through the day although visibility improvement are possible. Dry northerly winds should keep Omak to Ephrata clear and VFR. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 28 26 40 32 38 29 / 10 70 60 50 30 40 Coeur d'Alene 31 28 40 32 38 29 / 10 60 80 60 50 50 Pullman 34 28 38 31 41 29 / 10 40 50 50 60 50 Lewiston 39 33 43 36 46 33 / 0 30 30 30 30 30 Colville 25 19 36 27 39 26 / 0 80 60 70 40 40 Sandpoint 28 26 37 32 37 29 / 20 80 90 80 80 80 Kellogg 35 33 38 33 37 30 / 20 60 90 70 80 80 Moses Lake 30 26 40 28 44 28 / 0 50 20 20 0 10 Wenatchee 31 27 38 30 42 26 / 10 60 50 40 10 20 Omak 26 25 37 29 38 23 / 0 50 40 50 10 20 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Dec 20, 3:52 PM PST, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 352 PM PST Mon Dec 20 2021 IDZ001-002-WAZ034>038-041-043-044-047>049-220000- Northern Panhandle-Coeur d'Alene Area-Moses Lake Area- Upper Columbia Basin-Spokane Area-Northeast Mountains- Okanogan Highlands-Wenatchee Area-Okanogan Valley- Waterville Plateau-Central Chelan County-Western Chelan County- Western Okanogan County- 352 PM PST Mon Dec 20 2021 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Periods of accumulating snow will be possible late in the week into the Christmas Holiday weekend along with much colder temperatures. IDZ003-004-026-027-WAZ031>033-220000- Idaho Palouse-Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- 352 PM PST Mon Dec 20 2021 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Periods of accumulating snow will be possible late in the week into the Christmas Holiday weekend along with much colder temperatures.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 2:33 PM PST | Winter Weather Advisory | OTX | Bonner, Boundary, Kootenai | 15 hr |
| Dec 21, 2:48 PM PST | Winter Weather Advisory | OTX | Benewah, Kootenai, Latah, Shoshone | 13 hr |
| Dec 21, 2:33 PM PST | Winter Storm Warning | OTX | Chelan | 61 hr |
Nearby
Winter Storm Watches in Washington, 2021Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.